Oklahoma, 2017

Hail and Damaging Winds in Oklahoma, April 21, 2017

April 21, 2017 · NWS SHV · 5 events in 1 county or zone

An upper level trough moved east-southeast from the Southern Rockies and into the Plains and Four-State Region during the evening hours on April 21st. Isolated thunderstorms developed near a cold front across Northcentral Texas before spreading into Southeast Oklahoma and Northeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level trough moved east-southeast from the Southern Rockies and into the Plains and Four-State Region during the evening hours on April 21st. Isolated thunderstorms developed near a cold front across Northcentral Texas before spreading into Southeast Oklahoma and Northeast Texas. More than adequate frontogenetical forcing coupled with ample low level moisture and increased upper level support led to some of the thunderstorms becoming strong to severe, with large hail having fallen throughout McCurtain County, with damaging winds also having downed trees blocking roadways near Valiant. These storms weakened late as instability diminished.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 21, 6:10 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 21, 6:10 PM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
710 PM CDT Fri Apr 21 2017

.AVIATION...
For the 22/00Z terminal forecast will prevail VFR flight
categories until around 2204Z-2209Z when lowering clouds
ahead of an approaching cold front with a band of showers
and thunderstorms. The cold front will continue to push
across the Four State Region with the convection shining
Southeast with it. In and near the thunderstorms IFR ceilings and
visibilities will develop as well out ahead and just behind the
frontal boundary. Conditions will slowly return from IFR to
MVFR during the mid morning with a gradual return to VFR near
mid day to early afternoon. Surface winds will be South
to Southwest overnight 7-14 knots increasing during the mid
evening for the Northwest sections of the region. As winds shift
to the West and Northwest with and in wake of the frontal passage
expect an increase in speeds to 15-20 knots with higher gusts.
/06/

&&

.PREV DISCUSSION... /issued 458 PM CDT Fri Apr 21 2017/

UPDATE...
Sent out a quick update to headline Tornado watch 155 which will
be in affect until 1 AM for northeast Texas, southeast Oklahoma,
and portions of southwest Arkansas. Discrete supercells across
the red river valley into eastern Oklahoma to increase in coverage
along frontal boundary as upper disturbance migrates east
bringing increased instability to the watch area. Very large
hail, damaging winds, and isolated tornadoes will be possible.
/05/

PREV DISCUSSION... /issued 409 PM CDT Fri Apr 21 2017/

DISCUSSION...
As expected, the morning/early afternoon MCS has diminished across
Ncntrl AR, having outrun the best forcing aloft ahead of the
compact upper closed low now entering SW KS, while also shifting N
into the cooler/more stable air mass N of a stationary front
extending across Srn OK/Cntrl AR. This early MCV has left behind
an extensive mesoscale bndry just S of the stationary front, which
is well noted in the visible satellite imagery per the somewhat agitated
cu field from just NE of SWW, to GLE, to ADR and across Srn
LeFlore County OK to MEZ and HOT. We continue to await this small
closed low as it enters Nrn OK this evening, with sct convection
expected to develop soon across Nrn TX, before building NE into
Srn OK. A rather expansive warm/moist sector remains in place
across much of N TX into N LA/Srn AR S of the stationary front,
although strong capping noted on the 20Z KFWD capping and the
struggling cu field along the remnant mesoscale bndry may delay
the onset of convection until late afternoon/early evening once
better diffluence aloft overspreads this area and this cap is able
to erode. MLCapes between 1500-2500 J/Kg is common attm over
extreme Srn OK/N TX, with frontal convergence expected to increase
once a 30-40kt SSW low level jet develops by early evening. Thus,
convection should rapidly grow/become severe as steep H700-500
lapse rates advect in beneath the Nrn OK closed low, resulting in
the convection to build E into SE OK/extreme NE TX/Wrn AR by mid
to late evening.

Have maintained likely pops for the I-30 corridor tonight with
severe mention, with this convection possibly maintaining svr
intensity in some areas even after 06Z Saturday as they possibly gust
ESE into Srn AR/the I-20 corridor of E TX and extreme NW LA. Did
increase pops late for the I-20 corridor of E TX, but the general
trend for the convection is for it to weaken late as the low level
instability diminishes and the convection outruns the attendant
cold front and diminished frontal convergence. The GFS has slowed
the frontal progress and is about 3-4 hours slower than the
NAM/ECMWF/HRRR blends, but should this convection gust out late,
then this may actually reinforce the front ESE a tad faster than
the GFS. However, still expecting cooler and drier air to begin
spilling SE into NE TX/SE OK/adjacent SW AR late, with the front
expected to clear the remainder of E TX/N LA by Saturday
afternoon. Still can't rule out isolated to sct convection
Saturday on both sides of the front, but the lack of sfc frontal
forcing and forcing aloft should be minimal with a secondary
shortwave developing behind the compact closed low Saturday
afternoon before digging into the Red River Valley by early
evening.

Have maintained chance pops over E TX/N LA/Scntrl AR Saturday,
although convection should begin to diminish by afternoon over
Lower E TX/NW LA/Scntrl AR as the H850 front sinks farther SE in
wake of the sfc fropa. The short term progs are now suggesting
postfrontal stratocu spilling S Saturday evening/night in wake of
the aforementioned shortwave passage, with this cloud cover
gradually scattering out from NW to SE Sunday. Given this cloud
cover and NW winds, have made minor upward adjustments to min
temps Saturday night, with the coldest night still expected Sunday
night with ideal radiational cooling expected as the clouds clear
and winds diminish once sfc ridging builds into the region.

A warming trend will commence Monday with above normal temps
returning, with afternoon RH's expected to gradually increase
through midweek. Dry conditions will persist as well as a zonal
flow is established in wake of the shortwave passage, before a WSW
flow aloft is established as the next shortwave digs SE through
the Rockies late Wednesday and into the Plains Thursday. Have
maintained slight chance pops for extreme NE TX/SE OK/adjacent SW
AR Thursday, although the more organized convection may await
until just after the end of the forecast period (next weekend) as
the next longwave trough digs through the Rockies and Srn Plains.
/15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  75  49  70 /  40  30  10   0
MLU  69  78  51  67 /  30  40  10  10
DEQ  56  65  43  70 /  70  20  10   0
TXK  59  67  48  70 /  60  20  10   0
ELD  66  72  49  68 /  60  30  10  10
TYR  59  68  47  71 /  60  30  10   0
GGG  63  71  47  70 /  60  30  10   0
LFK  68  76  48  72 /  20  30  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

06/05/15
Hazardous weather outlook, Apr 21, 11:24 AM CST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1224 PM CDT Fri Apr 21 2017

ARZ050-051-059>061-070>073-LAZ001>004-006-OKZ077-TXZ096-097-
108>112-124>126-136>138-221100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-McCurtain-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-
1224 PM CDT Fri Apr 21 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A complex of strong to severe thunderstorms over Eastern Oklahoma
will move into Western Arkansas early this afternoon, but should
remain just north of the region. However, convective boundaries
associated with this system should linger across Southeast
Oklahoma and the northern sections of Southwest Arkansas, and will
help focus scattered to numerous showers and thunderstorms late
this afternoon through this evening over these areas as a strong
upper level disturbance moves across Northern Oklahoma. These
storms are expected to build farther south this evening and
overnight into Northeast Texas, Southern Arkansas, and possibly
extreme Northern Louisiana along and ahead of an associated cold
front before weakening late. Given the strong instability, wind
shear, and frontal forcing expected to be in place, some of these
storms will become severe, with damaging winds, large hail, and
even an isolated tornado possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Isolated showers and a few thunderstorms will be possible Saturday
near and behind the cold front. However, no hazardous weather is
expected. Afterwards, much cooler and drier air will spill south
in wake of the frontal passage Saturday, before a warmup commences
Monday. Dry conditions will continue across much of the region
through at least Thursday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, storm spotters, and amateur
radio operators, will be needed this evening and tonight across
extreme Northeast Texas, Southeast Oklahoma, and Southwest
Arkansas.

LAZ005-010>014-017>022-TXZ149>153-165>167-221100-
Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
1224 PM CDT Fri Apr 21 2017

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated showers and thunderstorms will be possible this afternoon
across portions of Deep East Texas and Northcentral Louisiana
before diminishing this evening with the loss of heating. However,
additional isolated to scattered showers and thunderstorms will be
possible late over the area as a complex of strong to severe
thunderstorms gradually sinks southeast and weakens late. Strong
gusty winds will be possible late should any convective boundaries
accelerate southeast ahead of the complex of showers and thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Isolated to scattered showers and thunderstorms will be possible
Saturday near and behind the cold front especially over portions
of Lower East Texas and North Louisiana, with the front expected
to exit the region Saturday afternoon. However, the threat for
hazardous weather is low. Afterwards, much cooler and drier air
will spill south in wake of the frontal passage Saturday, before a
warmup commences Monday. Dry conditions will continue across much
of the region through at least Thursday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators, should not be needed this afternoon or tonight.

15

The radar

The Western Arkansas radar (KSRX), 150 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCurtain

When
April 21, 9:00 PM CST
Where
McCurtain County, 0.79 mi ENE of Slim
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.084, -95.087

Trees and power lines were blown down. Roads were blocked.

Hail, McCurtain

When
April 21, 9:05 PM CST
Where
McCurtain County, 0.53 mi NE of Millerton
Measured
1 in hail
Reported by
Social Media
Coordinates
33.986, -95.014

Quarter size hail fell in the Millerton Community. Report from a Sheriff's Deputy via Facebook.

Thunderstorm Wind, McCurtain

When
April 21, 9:05 PM CST
Where
McCurtain County, 3 mi ESE of Slim
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
34.068, -95.049

Tree down across old Highway 98. Report from Facebook.

Hail, McCurtain

When
April 21, 9:06 PM CST
Where
McCurtain County, 0.37 mi ENE of North Valiant
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.002, -95.094

Penny size hail fell in Valliant.

Hail, McCurtain

When
April 21, 9:20 PM CST
Where
McCurtain County, 2.2 mi WNW of Garvin
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.962, -94.966

Quarter size hail fell and damaged a Sheriff's vehicle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684703, 684704, 684705, 684706, 684707.